Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Blacksburg, VA

June 26, 2000Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 26, 2000, 3:55 PM EDT for Amherst County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2000, 3:55 PM EDT (19:55 UTC)
Expired
Jun 26, 2000, 4:45 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Amherst County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 261954
SVRRNK
VAC009-262045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT MON JUN 26 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 445 PM EDT.

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF AMHERST...MOVING NORTHEAST AT
  20 MPH.

HAIL UP TO DIME SIZE CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 445 PM EDT INCLUDE
  AMHERST...
  CLIFFORD...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT...LON 3761 7939 3744 7906 3758 7896 3778 7921

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 26, 2:50 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON JUN 26 2000

MODELS NOW BEGINNING TO TRICKLE IN. LINE OF SHRA/TSRA LINED UP ALONG
THE BLUE RIDGE FROM BOONE TO ROANOKE...WITH NEW DEVELOPMENT IN THE
SRN SHD VLY. JUST ISSUED FFA FOR LOCATIONS ALG BLUE RIDGE AS SOME
TSRA NEARLY STATIONARY...DUMPING ESTIMATED AMOUNTS TO 2 TO 3 INCHES
PER HOUR. THIS CONVECTION SHOULD CONTINUE INTO EARLY EVENING WITH
MOIST THETA-E GRADIENT SET UP JUST ON THE EAST SIDE OF THE BLUE
RIDGE. LAPS SHOWING CAPES AROUND 4000 J/KG IN THE FOOTHILLS OF NC
AND 3500 AROUND THE NEW RVR VLY. SO CONCERN THIS EVENING IS WHERE
AND HOW HIGH TO GO WITH POPS. LINE OF TSRA IN ERN KY MAY MAKE IT
INTO WRN FA BY 00Z...SO PLAN ON GOING WITH RADAR TRENDS NEAR ZONE
ISSUANCE. MODELS NOT HANDLING THE CONVECTION IN ERN KY WELL. PLAN ON
KEEP FFA THOUGH THRU EARLY EVENING IF CELLS DO NOT MOVE MUCH NEAR
ZONE ISSUANCE.

LOOKS LIKE CURRENT FORECAST HAS THINGS LINED UP PRETTY WELL AND
QUICK LOOK AT NEW FORECAST MODELS KEEP BEST CHANCE OF SHOWERS/TSRA
TUESDAY AFTN/EVE AND AGAIN LATE WEDNESDAY/EARLY THURSDAY.

GOOD AREA OF UPPER DIVERGENCE AND LOW LVL CONVERGENCE MOVES ACRS
AREA FROM 18-06Z TUESDAY-TUES NIGHT...HIGHEST CHANCE IN THE
WEST...THEN EAST TUESDAY NIGHT. FNT SLOWS DOWN AS IT TAKES ON A MORE
SW-NE ORIENTATION...MORE PARALLEL TO UPPER FLOW. ANOTHER AREA OF
GOOD UVM...SFC CONV/UPPER DIV MOVES ACROSS LATE WEDNESDAY.

WILL KEEP CHANCE POPS IN ON THU EVERYWHERE...WITH MAYBE SOME DRYING
IN THE NW FA BY AFTN. FNT AND ASSOCIATED PCPN PROGGED TO MOVE
FURTHER SOUTH AND EAST OFF THE EAST COAST FOR FRI-SAT SO A DRY
FORECAST FRI-SAT.

COORDINATION CALLS ARE WELCOME.

.RNK...
.VA...FLASH FLOOD WATCH FOR FLOYD...CARROLL...GRAYSON...PATRICK COUNTY TIL
EARLY EVENING.
.WV...NONE.
.NC...FLASH FLOOD WATCH FOR ALLEGHANY...ASHE...WATAUGA...WILKES...SURRY
COUNTY TIL EARLY EVENING.

WHP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:35 PM EDTSevere Thunderstorm WarningRNKBuckingham40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.